MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-475-35
Medical Device Problem Codes Material Deformation (2976); Activation Failure (3270)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/28/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information that the distal end a a pipeline did not open.And repeated adjustments failed to open the tip end of the stent.After the whole system was withdrawn, it was opened in vitro and found that the tip end of pipeline was damaged and bifurcation occurred, which affected the deployment in the body.The patient was being treated for unruptured saccular left ocular aneurysm.The max diameter was 20 mm and the neck diameter was 17.5 mm.The artery landing zonewas 4.92 mm proximal and 4.41 mm distal.Vessel tortuosity was severe.  it was indicated the pipeline and accessory devices were prepared as indicated in the indication for use.After the pipeline was removed.Replaced the stent and continued to deploy.After the deployment was successful, continued to select the stent for bridging deployment therapy.After the deployment was successful, the guide wire and catheter were withdrawn to end the treatment.The pipeline was not positioned in a bend.No patient symptoms were reported.Accessory devices: 6f navien, phenom27.
 
Additional Manufacturer Narrative
Product analysis as found condition: the pipeline flex revascularization device was returned for analysis within a shipping box; within a sealed plastic biohazard pouch and within a dispenser coil.The already deployed pipeline flex braid was also returned within the same plastic pouch.The phenom-27 micro catheter used in the event was not returned for analysis.Visual inspection/damage location details: no damages were found with the pipeline flex proximal pusher.The hypotube was found unstretched and the ptfe shrink tubing was found intact.No damages were found with the distal marker, re-sheathing marker, resheathing pad or with the proximal bumper.The distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The tip coil was found unstretched and undamaged.One braid end was found slightly tapered, damaged, and frayed.The other braid end was found fully opened, damaged, and frayed.Conclusion: based on the analysis findings, the customer report of ¿failure/incomplete open distal (flex)¿ was confirmed as one braid end was found tapered.Possible causes are patient vessel tortuosity, damaged braid, braid improperly sized to anatomy, braid overstretched during delivery, user deploys braid in vessel bend, presence of other indwelling endovascular stent or inappropriate anatomy.The customer report of ¿pipeline damaged during delivery/retrieval¿ were confirmed.It is likely the reported severe patient vessel tortuosity caused the pipeline to encounter resistance, preventing the braid from fully opening.Possible contributors towards damage are resheathing more than 2 times, high fore delivery, over-manipulation, delivering/retracting delivery wire against resistance, or deploying/resheathing braid against resistance.As the phenom-27 micro catheter used in the event was not returned for analysis, any contribution of the phenom-27 micro catheter towards the failures could not be determined.The phenom-27 micro catheter is compatible for use with the pipeline flex device.There was no non-conformance to specifications identified that led to the reported issues.There is no indication that the event is related to a potential manufacturing issue.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key12256156
Report Number2029214-2021-00958
Device Sequence Number14625142
Product Code OUT
UDI-Device Identifier00847536016835
UDI-Public00847536016835
Combination Product (Y/N)N
Initial Reporter CountryCH
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/20/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/06/2024
Device Model NumberPED-475-35
Device Catalogue NumberPED-475-35
Device Lot NumberB157408
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/27/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/28/2021
Supplement Date Received by Manufacturer10/14/2021
Initial Report FDA Received Date07/30/2021
Supplement Report FDA Received Date10/20/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age64 YR